Advertisement

On the k-coloring of intervals

  • Martin C. Carlisle
  • Errol L. Lloyd
Algorithms And Complexity
Part of the Lecture Notes in Computer Science book series (LNCS, volume 497)

Abstract

The problem of coloring a set of n intervals (from the real line) with a set of k colors is studied. In such a coloring, two intervals may have the same color if and only if those intervals do not overlap. Two versions of the problem are considered. For the first, we provide an O(k+n) time algorithm for k-coloring a maximum cardinality subset of the intervals. The best previous algorithm for this problem required time O(kn). In the second version, we assume that each interval has a weight, and provide an O(knlogn) algorithm for k-coloring a set of intervals of maximum total weight. The best previous algorithm for this problem required time O(n2logn). These results provide improved solutions to problems of local register allocation, task scheduling, and the routing of nets on a chip.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1).
    Arkin, E.M. and E.B. Silverberg, "Scheduling jobs with fixed start and end times," Discrete Applied Mathematics 18 (1987), 1–8.Google Scholar
  2. 2).
    Belady, L.A., "A study of replacement algorithms for a virtual-storage computer," IBM Systems Journal 5 (1966).Google Scholar
  3. 3).
    Booth, K.S. and G.S. Leuker, "Testing for the consecutive ones property, interval graphs, and graph planarity using PQ-tree algorithms," J. Comp. and Sys. Sci. 13 (1976), 335–379.Google Scholar
  4. 4).
    Edmonds, J. and R.M. Karp, "Theoretical improvements in algorithmic efficiency for network flow problems," JACM 19 (1972), 248–264.Google Scholar
  5. 5).
    Fredman, M.L. and R.E. Tarjan, "Fibonacci heaps and their uses in improved network optimization algorithms," JACM 34 (1987), 596–615.CrossRefGoogle Scholar
  6. 6).
    Golumbic, M.C., Algorithmic Graph Theory and Perfect Graphs, Academic Press, 1980.Google Scholar
  7. 7).
    Gabow, H.N. and R.E. Tarjan, "A linear-time algorithm for a special case of disjoint set union," J. Comp. and Sys. Sci. 30 (1985), 209–221.Google Scholar
  8. 8).
    Hashimoto, A. and J. Stevens, "Wire routing by optimizing channel assignment within large apertures," Proc. 8th IEEE Design Automation Workshop (1971), 155–169.Google Scholar
  9. 9).
    Karp, R.M., "Reducibility among combinatorial problems," in Complexity of Computer Computations, R.E. Miller and J.W. Thatcher, editors, Plenum Press, 1972.Google Scholar
  10. 10).
    Tarjan, R.E., "Efficiency of a good but not linear set union algorithm," JACM 22 (1975), 215–225.Google Scholar
  11. 11).
    Yannakakis, M. and F. Gavril, "The maximum k-colorable subgraph problem for chordal graphs," Information Processing Letters 24 (1987), 133–137.CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1991

Authors and Affiliations

  • Martin C. Carlisle
    • 1
  • Errol L. Lloyd
    • 1
  1. 1.Department of Computer and Information SciencesUniversity of DelawareNewark

Personalised recommendations